Format

Send to:

Choose Destination
See comment in PubMed Commons below
Curr Opin Pediatr. 2002 Apr;14(2):219-23.

Abuse and toxicity of methylphenidate.

Author information

  • 1Research and Education, Maryland Poison Center and Department of Pharmacy Practice and Science, University of Maryland School of Pharmacy, Baltimore, Maryland 21201, USA. wkleinsc@rx.umaryland.edu

Abstract

The therapeutic use of methylphenidate for the management of attention-deficit hyperactivity disorder in children is increasing. As therapeutic use increases, the risk increases of unintentional overdoses, medication errors, and intentional overdoses caused by abuse, misuse, or suicide gestures and attempts. Side effects during therapy, which include nervousness, headache, insomnia, anorexia, and tachycardia, increase linearly with dose. Clinical manifestations of overdoses include agitation, hallucinations, psychosis, lethargy, seizures, tachycardia, dysrhythmias, hypertension, and hyperthermia. Methylphenidate tablets can be abused orally, or they can be crushed and the powder injected or snorted. Despite its abuse potential, there is disagreement regarding the extent to which methylphenidate is being diverted from legitimate use to abuse in preteens and adolescents.

PMID:
11981294
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk